Alert archive / Colorado / Fire Weather Watches in 2021

Fire Weather Watch 30, NWS Pueblo, CO

December 20, 20214 counties in Colorado

NWS Pueblo, CO issued this fire weather watch at Dec 20, 2021, 2:10 PM MST for 4 counties in Colorado. It took effect at Dec 22, 2021, 10:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 20, 2021, 2:10 PM MST (21:10 UTC)
In effect from
Dec 22, 2021, 10:00 AM MST
Expired
Dec 21, 2021, 3:02 PM MST
In force
Issued by
NWS Pueblo, CO

Counties El Paso County, CO, Fremont County, CO, Huerfano County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3587 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS85 KPUB 202110
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
210 PM MST Mon Dec 20 2021

...A Red Flag Warning has been issued from 9 AM until 5 PM Tuesday
for gusty winds and low relative humidity for fire weather zones
221, 222, 225, 229 and 230 which includes Teller and Fremont
counties, the Wets and Sangre De Cristo mountains and the 
southern I-25 corridor of Huerfano and western Las Animas 
counties...

...A Fire Weather Watch has been issued for Wednesday morning
through afternoon for gusty winds and low relative humidity for
fire weather zones 222 and 229 which includes Fremont and Huerfano
counties...


COZ222-229-211315-
/O.UPG.KPUB.FW.A.0029.211221T1700Z-211222T0000Z/
/O.NEW.KPUB.FW.W.0052.211221T1600Z-211222T0000Z/
/O.NEW.KPUB.FW.A.0030.211222T1700Z-211223T0000Z/
Fremont County Including Canon City/Howard/Texas Creek-
Huerfano County Including Walsenburg-
210 PM MST Mon Dec 20 2021

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 5 PM MST TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
222 AND 229...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 222 AND 229...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 9 AM to 5 PM MST Tuesday. A Fire Weather Watch has
also been issued. This Fire Weather Watch for gusty winds and low
relative humidity is in effect from Wednesday morning through
Wednesday afternoon. The Fire Weather Watch for Tuesday is no 
longer in effect.

* Affected Area...Fire Weather Zones 222 and 229.

* Winds...West 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ221-225-230-211315-
/O.NEW.KPUB.FW.W.0052.211221T1600Z-211222T0000Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Western Las Animas County Including Trinidad and Thatcher-
210 PM MST Mon Dec 20 2021

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 5 PM MST TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
221...225 AND 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 9 AM to 5 PM MST Tuesday.

* Affected Area...Fire Weather Zones 221...225 and 230.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
310 
WWUS85 KPUB 211119
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
419 AM MST Tue Dec 21 2021

...A Red Flag Warning remains in effect from 9 AM until 5 PM 
today for gusty winds and low relative humidity for fire weather 
zones 221, 222, 225, 229 and 230 which includes Teller and Fremont
counties, the Wets and Sangre De Cristo mountains and the 
southern I-25 corridor of Huerfano and western Las Animas 
counties...

...A Fire Weather Watch remains in effect for Wednesday morning 
through afternoon for gusty winds and low relative humidity for 
fire weather zones 221, 222, 226, and 229 which includes Teller,
northern El Paso, Fremont and Huerfano counties...

COZ222-229-220330-
/O.CON.KPUB.FW.W.0052.211221T1600Z-211222T0000Z/
/O.CON.KPUB.FW.A.0030.211222T1700Z-211223T0000Z/
Fremont County Including Canon City/Howard/Texas Creek-
Huerfano County Including Walsenburg-
419 AM MST Tue Dec 21 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR FIRE WEATHER ZONES 222 AND 229... 

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING 
THROUGH WEDNESDAY AFTERNOON FOR FIRE WEATHER ZONES 222 AND 229...

* Affected Area...Fire Weather Zones 222 and 229.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ221-220330-
/O.EXA.KPUB.FW.A.0030.211222T1700Z-211223T0000Z/
/O.CON.KPUB.FW.W.0052.211221T1600Z-211222T0000Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
419 AM MST Tue Dec 21 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR FIRE WEATHER ZONE 221... 

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY AFTERNOON FOR FIRE WEATHER ZONE 221...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds and low relative humidity, which is in 
effect from Wednesday morning through Wednesday afternoon.

* Affected Area...Fire Weather Zone 221.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ225-230-220000-
/O.CON.KPUB.FW.W.0052.211221T1600Z-211222T0000Z/
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Western Las Animas County Including Trinidad and Thatcher-
419 AM MST Tue Dec 21 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR FIRE WEATHER ZONES 225 AND 230...

* Affected Area...Fire Weather Zones 225 and 230.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ226-220330-
/O.EXA.KPUB.FW.A.0030.211222T1700Z-211223T0000Z/
Northern El Paso County Including Monument and Black Forest-
419 AM MST Tue Dec 21 2021

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON FOR FIRE WEATHER ZONE 226...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds and low relative humidity, which is in 
effect from Wednesday morning through Wednesday afternoon.

* Affected Area...Fire Weather Zone 226.

* Winds...Southwest 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
451 
WWUS85 KPUB 212202
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
302 PM MST Tue Dec 21 2021

...A Red Flag Warning remains in effect until 5 PM this afternoon 
for gusty winds and low relative humidity for fire weather zones 
221, 222, 225, 229 and 230 which includes Teller and Fremont 
Counties, the Wets and Sangre De Cristo Mountains and the 
southern I-25 corridor of Huerfano and western Las Animas 
Counties...

...A Red Flag Warning has been issued from 10 AM Wednesday 
morning through 5 PM Wednesday afternoon for gusty winds and low 
relative humidity for fire weather zones 221, 222 and 229 which 
includes Teller, Fremont and Huerfano Counties...

COZ226-212315-
/O.CAN.KPUB.FW.A.0030.211222T1700Z-211223T0000Z/
Northern El Paso County Including Monument and Black Forest-
302 PM MST Tue Dec 21 2021

...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONE 226...

The National Weather Service in Pueblo has cancelled the Fire
Weather Watch.

While humidity values are forecast to be low, winds will be
marginally strong for much of northern El Paso County Wednesday
afternoon. Areas west of I-25 should keep an eye on conditions, as
spotty critical fire weather conditions will still be possible.

$$

COZ221-222-229-221415-
/O.UPG.KPUB.FW.A.0030.211222T1700Z-211223T0000Z/
/O.NEW.KPUB.FW.W.0053.211222T1700Z-211223T0000Z/
/O.CON.KPUB.FW.W.0052.000000T0000Z-211222T0000Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
Huerfano County Including Walsenburg-
302 PM MST Tue Dec 21 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR FIRE WEATHER ZONES 221, 222 AND 229...

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 5 PM MST WEDNESDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
221...222 AND 229...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM to 5 PM MST Wednesday. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zones 221...222 and 229.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...5 to 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ225-230-220000-
/O.CON.KPUB.FW.W.0052.000000T0000Z-211222T0000Z/
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Western Las Animas County Including Trinidad and Thatcher-
302 PM MST Tue Dec 21 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR FIRE WEATHER ZONES 225 AND 230...

* Affected Area...Fire Weather Zones 225 and 230.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...5 to 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this fire weather watch went out at Dec 20, 10:38 AM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Dec 20, 10:38 AM MST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1038 AM MST Mon Dec 20 2021

.SHORT TERM...(Today and tonight)
Issued at 351 AM MST Mon Dec 20 2021

Key Messages:

- Above normal temperatures continue today across southern Colorado.

- Spotty critical fire weather conditions are once again possible at
times this afternoon across the southern Plains.

Weak ridging aloft will continue to be the trend this period, with
sunny skies and above normal temps once again noted today. No real
big changes to the high temps today, only adjusting temps up by a
degree or two. Temps well into the 50s are expected across the
plains, and would not be surprised to see some 60 degree temps
observed. Temps may be slightly cooler over the far eastern plains
as expanding high over the central CONUS will shift the winds to the
north and allow some weak/brief CAA. Widespread critical fire
weather conditions are not expected today given the generally weak
wind field in place. However, with min RH values in the 10 to 15
percent range across much of the plains and with possible occasional
gusts, will continue to message the potential for spotty critical
fire weather conditions this afternoon.

.LONG TERM...(Tuesday through Sunday)
Issued at 351 AM MST Mon Dec 20 2021

Key Messages:

- Critical fire weather conditions for portions of the I-25 corridor
Tuesday

- Snow returns to the Continental Divide late Wednesday evening,
spreading across all of the mts and lasting through Sunday

- Strong winds return for Friday

Tuesday...A ridge of high pressure will continue across the desert
southwest on Tue, keeping dry and warm conditions in place. A
disturbance passing by to the north early Tue will help produce
stronger west to northwest surface winds across portions of the
area, especially in those wind-prone areas along the I-25 corridor.
These stronger winds will produce some critical fire weather
conditions for fire zones 222 and 229, and the Fire Weather Watch in
place already for those areas look good. Will hold off on upgrading
to a warning just yet, since surrounding zones are borderline and
may have to be added to the highlight. Plan on high temps in the 40s
to around 50F for the high valleys, and mid 50s to mid 60s for the
plains.

Wednesday...The flow aloft becomes more westerly across the state
for Wed, as the next incoming system starts to strengthen out west.
Winds actually look to be slightly lower for Wed, so at this time
fire weather highlights are not anticipated. However, above normal
temps and dry conditions will persist. High temps will warm into the
mid 40s to mid 50s for the high valleys, and into the 60s for the
plains.

Thursday through Sunday...The look of the next system to affect
Colorado is starting to become a bit more clear now, trending
towards a longwave trough of low pressure sitting over the northern
half of the West Coast. Multiple shortwaves embedded within this
larger scale upper flow will track across the Great Basin and
Rockies, bringing snow to the western half of CO, and stronger winds
to all of the state, starting by early Thu morning. Models are in
fairly good agreement on timing of this next weather feature, and
even the placement is starting to come in line. It still looks like
the pcpn will be restricted to the higher terrain, with perhaps just
some isolated spillover across the I-25 corridor. Significant new
snow amounts are possible across the eastern San Juan Mountains
through this event, while the central mts and the peaks of the
Sangres are trending more towards advisory amounts.

What is more concerning over the holiday weekend is that the models
are continuing to show a tight pressure gradient across the area
each day, which would indicate stronger surface winds along with the
potential of stronger gusts. Models also show that the upper jet,
with a 170 to 180 kt core, will track across much of the forecast
area Fri morning and afternoon. This could mean west to southwest
winds at 30 to 40 mph, with gusts up to 60 mph, on Christmas Eve.
Coupled with above normal temperatures and persistent dry
conditions, it is looking more and more like this will not be the
typical holiday weather conditions we are accustomed to. Stay tuned.
Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1036 AM MST Mon Dec 20 2021

VFR conditions expected over the next 24 hours with increasing
high cloudiness after 06z tonight. Winds will be light and
diurnally driven with speeds under 15 kts. Both COS and KPUB could
see a period of east to southeast winds 10-15 kts this afternoon
between 21z and 00z. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday
afternoon for COZ222-229.

&&

SHORT TERM...RODRIGUEZ
LONG TERM...MOORE
AVIATION...KT
Hazardous weather outlook, Dec 20, 4:06 AM MST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
406 AM MST Mon Dec 20 2021

COZ058>089-093>099-211400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
406 AM MST Mon Dec 20 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Spotty critical fire weather conditions are possible at times
this afternoon across the southeast Plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions are probable for portions of the
I-25 corridor on Tuesday, especially across the usual wind-prone
areas in Fremont and Huerfano counties.

Snow is forecast to develop along the Continental Divide starting
late Wednesday evening, and continue through Sunday. Significant
new snowfall will be likely across the eastern San Juan Mountains,
with lesser amounts expected over the central mountains as well
as the higher peaks of the Sangre de Cristo Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

RODRIGUEZ/27

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 2:10 PM MSTRed Flag WarningPUBCostilla, Custer, El Paso, Fremont, Huerfano, Las Animas and 3 more27 hr

Nearby

Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.